Missouri, 2022

Heat in Missouri, June 22, 2022

June 22, 2022 · NWS PAH · 7 events in 7 counties and zones

S. Highway 60.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices peaked around 105 degrees during the afternoon along and south of U.S. Highway 60. Some specific peak heat index values included 105 degrees at Poplar Bluff, 109 at Sikeston, and 103 at Cape Girardeau. The heat and humidity occurred just ahead of a weak cold front as it crossed the lower Ohio Valley and southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 5:31 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 22, 5:31 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
631 AM CDT Wed Jun 22 2022

.UPDATE...
Issued at 630 AM CDT Wed Jun 22 2022

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday night)
Issued at 335 AM CDT Wed Jun 22 2022

The main short term focus is the heat and humidity today, in
addition to the potential for isolated to widely scattered
thunderstorms this afternoon and evening. Forecast confidence is
generally higher than average with good overall model agreement.

The strong upper level high that has been centered over the Mid
South the past few days was in the process of retrograding into
the southern Plains this morning. Shortwave energy north of the
flattening ridge will encourage the passage of a weak cold front
through the forecast area later today. The front will bump into a
very unstable air mass with SBCAPE of 3000-4000 J/kg expected in
the afternoon. That should be enough to spark isolated to widely
scattered thunderstorms in the heat of the afternoon. While wind
fields will be too weak to support storm organization, pulse type
strong to severe storms cannot be ruled out. With around 1500 J/kg
DCAPE and dry mid level noted in forecast soundings, the main
concern appears to be pockets of damaging wind. Locally heavy
downpours and some hail are also possible with the strongest
cores. Most of the activity should be focused in the afternoon,
followed by a rapid diminishing trend during the evening.

The other concern today is the heat and humidity. Similar to
Tuesday, high temperatures today are forecast in the middle to
upper 90s. With dew points pooling in the lower 70s ahead of the
front, peak heat index values are forecast to range from 100 to
105 this afternoon. While a few locations may meet Heat Advisory
criteria, it seems as though most locations may fall just short.
As a result, we plan to address the heat with a Special Weather
Statement instead.

In the wake of the frontal passage, Thursday and Friday are still
shaping up to be somewhat "cooler" and drier as northeast to east
low level flow takes hold courtesy of high pressure as it migrates
from the Midwest into the Ohio Valley. While highs in the upper
80s to lower 90s will still be quite warm, it shouldn't feel all
that bad with dew points in the upper 50s and lower 60s both
Thursday and Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 335 AM CDT Wed Jun 22 2022

Similar to the Tuesday morning forecast package, the concern was the
marked increase in maximum temperatures (as much as 3-5 degrees) on
Saturday. Medium range guidance still suggest there will be some pre-
frontal compression and increase in thickness, especially in the
western 2/3rds of the WFO PAH forecast area. The greater influence
of moisture advection into the afternoon and evening, especially in
the eastern 1/3rd of the WFO PAH forecast appears to have slightly
lowered the diurnal range of maximum temperatures. Confidence in the
exceedence of maximum temperatures in the upper 90s for Saturday
remains less than 50% at this time, but will maintain in the spirit
of collaboration.

With the rest of the maximum/minimum temperature forecast in the
extended period, blended the ECMWF and NBM guidance, which
ironically lead to a slightly cooler forecast, similar to
yesterday's forecast run. This is line with the ECMWF's depiction of
relatively cooler high pressure building south and east of the local
area from Canada early next week.

On the other hand, still have high forecast confidence in the
southward movement of the leading shortwave/baroclinic zone arcing
from progressive closed low in the northern Great lakes/southern
Canada region. Still satisfied with the chance category PoPs that
transition through the WFO PAH Forecast area late Saturday night
through Sunday evening. Other than a slight adjustment on border
PoPs Saturday night and Sunday night, kept the NBM initialization of
these PoPs in place.

The rest of the forecast period remains try following the frontal
passage on Sunday.

&&

.AVIATION...
Issued at 630 AM CDT Wed Jun 22 2022

VFR conditions will prevail through tonight. Scattered cumulus
should develop in the heat of the day. Isolated thunderstorms are
possible this afternoon in the vicnity of a weak frontal passage.
Any storms may produce gusty wind and briefly reduce ceilings
and/or visibilities to less than VFR. West/southwest winds will
become northwest at 5 to 10 knots today, then north around 5 knots
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, Jun 22, 2:52 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
352 AM CDT Wed Jun 22 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
352 AM CDT Wed Jun 22 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Peak heat index values of 100 to 105 degrees are expected today.
Refer to the Special Weather Statement for details.

Isolated to widely scattered thunderstorms are also forecast this
afternoon and early this evening with the passage of a weak cold
front. A few strong to severe storms are possible. Damaging winds
will be the main concern, but hail and locally heavy downpours are
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A small chance of thunderstorms returns on Sunday. A few storms
may approach severe limits during the afternoon and early evening
Sunday, with locally damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

RJP/KES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Carter

When
June 22, 11:00 AM CST to 6:00 PM CST
Where
Carter forecast zone
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Ripley

When
June 22, 11:00 AM CST to 6:00 PM CST
Where
Ripley forecast zone
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Butler

When
June 22, 11:00 AM CST to 6:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Stoddard

When
June 22, 11:00 AM CST to 6:00 PM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, New Madrid

When
June 22, 11:00 AM CST to 6:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Mississippi

When
June 22, 11:00 AM CST to 6:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, Scott

When
June 22, 11:00 AM CST to 6:00 PM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030714, 1030715, 1030716, 1030717, 1030718, 1030719, 1030720.